Delaware, 2016Rip Current in Delaware, June 25, 2016
June 25, 2016 · NWS PHI · 1 event in 1 county or zone
Two people were hospitalized due to injuries on 6/25 from a rip current. This occurred at Bethany Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two people were hospitalized due to injuries on 6/25 from a rip current. This occurred at Bethany Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 25, 8:19 AM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 25, 8:19 AM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
919 AM EDT SAT JUN 25 2016
.SYNOPSIS...
High pressure will remain over the area this weekend before
moving off the coast Sunday night and Monday. A cold front will
move through the area Tuesday afternoon into Tuesday night. The
front will stall off the coast and to our south through the end of
the week while high pressure builds in from the west.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pres will be located over the region today. After mrng low
clouds, clearing will take place and expect a mostly sunny and
pleasant day. Temps will be pleasant with low relative humidity
values. Temperatures are currently running a few degrees warmer
than modeled across the northern half of the region. Given the dry
conditions and boundary layer temperatures near 20C have added
about three degrees to the highs across the Lehigh Valley and
Northern NJ with the 9:30 am update.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
The aforementioned high will remain parked over the region tonight,
so a clear sky and light wind will prevail. Some patchy fog is
psbl.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday and Sunday night, the mid-Atlantic region will remain
situated on the western periphery of high pressure that will be
centered off the east coast. A southerly return flow pattern will
develop around the backside of the surface high. Initially, WAA
within the boundary layer appears negligible with the low-level
ridge axis directly overhead. Accordingly, we are not expecting a
notable warming trend heading into Sunday. The one exception to the
above may be our far northern and western zones where there is a
possibility the ridge axis progresses downstream early enough on
Sunday for WAA to ensue by afternoon. The warmest conditions are
forecast to reside west of I-95 on Sunday where highs are in the
upper 80s (which would be 3-5F higher than what is forecast for
today). Low temperatures Sunday night will generally be in the 60s
with a few 50s possible in the Pine Barrens and the sheltered
valleys of northeast PA/northwest NJ.
A cold front will move into the Great Lakes-Midwest region on Monday
while a pre-frontal trough approaches from the Ohio Valley. High
clouds well ahead of this system will increase across the forecast
area during the day. Went a few degrees above guidance for high
temps, especially along and east of I-95, where it appears the
arrival of the thicker cloud deck ahead of the pre-frontal trough
should hold off until late in the day, allowing for strong heating
to take place. Models indicate a band of precip associated a leading
shortwave disturbance aloft moving into eastern PA during the
afternoon and the rest of the area Monday night. Went against climo
and kept thunderstorms out of the forecast for Monday as modified
forecast soundings (i.e., modified to account for the cool surface
temperature bias that we are expecting models to exhibit for Monday)
depict a rather stable environment over the area. We could
potentially see isolated thunderstorms move in from the west Monday
night when some elevated instability with the pre-frontal trough
could arrive.
The cold front is forecast to be located in western NY and the Ohio
Valley by Tuesday morning. The front may then jump to the pre-
frontal surface trough on the lee side of the Applachians during
the day. There is still some uncertainty with how quickly the
front arrives into our western zones and subsequently moves off
the coast since downstream blocking over the western Atlantic
Ocean should slow down the movement of the front as it approaches
the eastern seaboard. The latest forecast advertises the highest
PoPs in the period for late Tuesday afternoon when the front
should be at least on our western doorstep and Tuesday night when
the front will likely be somewhere in the forecast area. There is
a potential that we may see a few strong to severe storms if the
arrival of the synoptic lift from the front and upper shortwave
trough coincides with peak heating Tuesday afternoon-early evening
(per 00Z GFS solution). Other guidance, including the
ECMWF/Canadian depict a less favorable setup for severe storms
across our area with the best forcing arriving at night. Kept low
chances in the forecast for Wednesday morning if the front slows
down or stalls over the area as indicated by the past several runs
of the ECMWF.
The frontal boundary is forecast to remain just off the coast and
also to our south during the second half of the work week.
Meanwhile, high pressure over the Great Plains and Midwest will will
build into our region. Expect a mainly dry period late Wednesday
through early Friday. A few showers may develop Friday afternoon,
particularly across our southern zones with the frontal boundary
starting to lift slowly northward back toward the region. Near
normal temperatures are expected during this time.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
IFR/LIFR conds, mainly for low clouds prevail erly this mrng.
However, after daybreak, conds shud become VFR. Then expect VFR to
dominate thru the day and into tonight. Some fog is again possible
late tonight with lcl vsby restrictions.
Light wind erly will become more ne to e during the day with speeds
less than 10 kts. By evening a more s to se flow is expected.
Overnight, the wind is expected to be calm to less than 5 kts before
increasing to less than 10 kts on Sunday.
Outlook...
Sunday and Sunday night...VFR with light southerly winds
Monday through Tuesday night...VFR outside of heavier showers and
storms. Expect coverage of showers to be scattered early in the
week. Thunderstorm chances looks minimal on Monday, then
increases Tuesday afternoon and evening.
Wednesday...Winds shift to northwesterly in wake of fropa. VFR.
&&
.MARINE...
There could be marginal sca conds erly today due to the NE to E
flow, but confidence is not high enough for sca issuance. Seas are
still around three feet with the 9:30 am update making it even
less likely to reach five feet with the change in wind direction
to more southeasterly later today.
Outlook...
Sunday through Wednesday...Winds and seas should remain below SCA
criteria. Thunderstorms could produce locally gusty winds over the
waters Tuesday late afternoon and night.
RIP CURRENTS...
Moderate risk for rip currents today with the onshore flow. The
risk appears to lower by Sunday as winds and seas diminish.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Klein
Near Term...Gaines/Nierenberg
Short Term...Nierenberg
Long Term...Klein
Aviation...Klein/Nierenberg
Marine...Gaines/Klein/Nierenberg
Hazardous weather outlook, Jun 25, 3:22 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
422 AM EDT SAT JUN 25 2016
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-260830-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
422 AM EDT SAT JUN 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-260830-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
422 AM EDT SAT JUN 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-260830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
422 AM EDT SAT JUN 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Delaware Beaches
- When
- June 25, 12:00 PM EST
- Where
- Delaware Beaches forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Two people were hospitalized due to injuries on 6/25 from a rip current. This occurred at Bethany Beach. Time of day unknown.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Missouri, June 25, 20161 death · 61 kt wind · 2 events
- Tornado and Hail in Wisconsin, June 25 to 26, 2016$265,000 · EF1 · 11 events
- Damaging Winds in Georgia, June 25 to 26, 2016$59,000 · 50 kt wind · 12 events
- Tornado in North Carolina, June 25, 20161 injured · $50,000 · EF0 · 1 event
- Tornado and Damaging Winds in Georgia, June 25 to 29, 2016$36,000 · EF0 · 11 events
- Hail and Damaging Winds in Minnesota, June 25 to 26, 20162 injured · 1.25 in hail · 17 events
- Lightning Strike in Arizona, June 25, 2016$30,000 · 1 event
- Damaging Wind in Illinois, June 25, 2016$25,000 · 61 kt wind · 1 event
- Damaging Winds in Colorado, June 25, 2016$20,000 · 65 kt wind · 3 events
- Damaging Winds in Wisconsin, June 25 to 26, 2016$17,000 · 50 kt wind · 4 events
- Damaging Winds in Wisconsin, June 25, 201661 kt wind · 11 events
- Hail and Damaging Winds in Minnesota, June 25, 20161.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632314.